Kentucky, 2010Heavy Snow in Kentucky, February 5 to 6, 2010
February 5 to 6, 2010 · NWS ILN · 4 events in 4 counties and zones
Low pressure tracked from the Gulf of Mexico to the southern Appalachians on Friday, February 5th. A wintery mix overspread much of the region early on Friday and transitioned to all snow, bringing significant snowfall to the area on Saturday, February 6th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Gulf of Mexico to the southern Appalachians on Friday, February 5th. A wintery mix overspread much of the region early on Friday and transitioned to all snow, bringing significant snowfall to the area on Saturday, February 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 5, 6:50 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 5, 6:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EST FRI FEB 5 2010
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DEEP SOUTH TODAY INTO
TONIGHT...SPREADING ITS WINTRY PRECIPITATION ACROSS THE REGION
INTO SATURDAY. HIGH PRESSURE WILL WORK INTO FOR SATURDAY NIGHT AND SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
00Z MODELS CONTINUE TO REMAIN IN GOOD AGREEMENT ON STORM SYSTEM
THAT IS BEGINNING TO AFFECT THE AREA. SFC LOW IS FCST TO LIFT
ACROSS GA INTO THE CAROLINAS TODAY. SFC TROF WILL EXTEND BACK
ACROSS THE TN VLY INTO THE LOWER OH VLY...PROVIDING GOOD
ISENTROPIC LIFT. THIS WILL COMBINE WITH CLOSED H5 LOW SWINGING OUT
OF THE PLAINS.
PCPN WILL GRADUALLY OVERSPREAD THE FA TODAY. ACROSS THE S...PCPN
WILL BEGIN AS A COLD RAIN. FARTHER N WHERE THE COLDER AIR IS A
LITTLE MORE ENTRENCHED IT SHOULD START AS SNOW. AS THE SUN COMES
UP AND WITH A LITTLE SURGE N OF WARMER TEMPS ALOFT...EXPECT THE
PCPN TO FALL AS RAIN OR RAIN/SNOW MIX IN THE S. THE RAIN/SOW LINE
SHOULD START TO HEAD S AFT 18Z...AS THE SFC LOW BEGINS TO PULL AWAY.
LOOKS LIKE A DEFORMATION AREA WHERE THE BEST SNOWS WILL FALL MAY
SET UP NR I-70 LATE IN THE AFTERNOON.
STAYED BELOW GUIDANCE TEMPS FOR TODAY...CLOSE TO PREV TEMP
NUMBERS. WITH E FLOW AND PCPN TEMPS SHOULD HAVE A HARD TIME RISING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
AS SFC LOW REACHES THE SE COAST BY 00Z SAT...COLDER AIR WILL
CONTINUE TO WORK IN FRI NGT...CHANGING PCPN TO ALL SNOW FROM NW TO SE.
BEST THERMAL SETUP FOR HEAVY SNOW MAKING SETS UP AROUND 00Z NR
I-70 WITH H8 TEMPS -2 TO -4 C. MODELS SEEM A LITTLE COLDER THIS
RUN...THUS ARE PRODUCING A LITTLE MORE SNOW. UPPED SNOW AMOUNTS IN
THE I-70 CORRIDOR BY 2 TO 4 INCHES...AND AN INCH OR SO FARTHER S. WINDS
WILL INCREASE TNGT AS PRESSURE GRADIENT PICKS UP...WHICH WILL
PROBABLY CAUSE BLOWING AND DRIFTING OD THE SNOW .
SN WILL STILL BE AFFECT THE AREA AT DAWN SAT...BUT AS LOW PULLS
OFF THE E COAST...THE PCPN WILL TAPER OFF FROM W TO E AND SHOULD
BE CONFINED TO ERN AREA SAT AFTN.
QUICK SUMMARY OF NEW STORM TOTAL 8-12 ALONG I-70...TAPERING DOWN
TO 4-6 ALONG THE OH RIVER.
HIGH PRESSURE BUILDS IN FROM THE N SAT NGT. NAM HOLDS A LOT MORE
LOW LEVEL MOISTURE THAN THE GFS...THUS KEPT SKIES PARTLY CLOUDY.
LOWERED TEMPS FOR LOWS SUN MRNG. IF WE CLEAR OUT...TEMPS WILL FALL
EVEN MORE.
EXPECT SOME SC IN THE CAA ON SUNDAY. KEPT HIGHS BELOW MOS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
CONFIDENCE INCREASING ON ANOTHER WINTER WEATHER EVENT TO IMPACT
THE AREA MONDAY NIGHT AND TUESDAY...AS MODELS COME INTO MUCH
BETTER AGREEMENT WITH THE EVOLUTION OF THE NEXT SYSTEM. GFS HAS
HAD THE BEST HANDLE ON THIS SYSTEM...AND CHOSE TO FOLLOW CLOSELY
ITS ENS MEAN FOR TRACK AND TIMING. THIS BRINGS SFC LOW NEAR OR
JUST SOUTH OF THE CWA BY 12Z SAT...WHICH WOULD BRING LIGHT SNOW
INTO MUCH OF THE CWA MONDAY NIGHT AND TUES. MAY SEE SOME RAIN
MIXED IN...ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE CWA. AT
THIS TIME APPEARS THAT SOME SNOW ACCUMULATION IS POSSIBLE...BUT
STILL MUCH TOO EARLY TO DETERMINE DETAILS OF WHERE AND HOW MUCH
UNTIL MODELS HAVE TIME TO SETTLE ON A COMMON SOLUTION. SCATTERED
SNOW SHOWERS POSSIBLE WEDS AS UPPER LOW SETTLES INTO THE
REGION...WHICH WILL BRING BELOW AVG TEMPS WEDS AND THURS.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
ADDED A LITTLE MORE TIME IN THE RAIN AT KCMH/KLCK THIS MORNING AND
EARLY AFTERNOON. STILL FEEL THAT THE I-70 CORRIDOR WILL SEE LITTLE
IF ANY RAIN TODAY AS THE SNOW FALLING THROUGH THE LOWER ATMOSPHERE
HERE WILL NOT SPEND MUCH IF ANY TIME IN THE WARM LAYER ALOFT. THAT
BEING SAID...SOME PELLETS WERE INTERSPERSED WITH THE RAIN HERE AT
KILN EARLY THIS MORNING. OBSERVATIONS SOUTH AND IN THE RAINFALL
ARE COMING IN ABOVE FREEZING ALTHOUGH I COULD NOT RULE OUT SOME
PELLETS HERE OR ZR ON SUB FREEZING SURFACES THAT ARE NOT
PAVEMENT/GROUND. THIS WILL ONLY BE FOR A BRIEF TIME EARLY THIS
MORNING. DAYTIME SHOULD PERMIT A SLIGHT INCREASE IN TEMPS THROUGH
THE LAYER...LIMITING THE AMOUNT OF TIME SUPER COOLED DROPS WILL
FALL THROUGH A SUB-FREEZING ATMOSPHERE.
CIGS WILL REMAIN VFR WITH SOME LIGHT PRECIP POSSIBLE FOR A FEW
HOURS. THIS WILL PRECEDE A QUICK DROP INTO MVFR THEN IFR WITH A
MORE STEADY RAIN THIS MORNING IN CINCY METRO...SNOW BY THE
AFTERNOON AT KILN/KDAY. AS STATED WITH THE MORNING UPDATE...ENOUGH
WAA MAY BE PULLED INTO THE EAST TO MIX KCMH/KLCK WITH SOME RAIN
THIS MORNING UNTIL THE HEAVIER PRECIP BEGINS AS SNOW IN THE
AFTERNOON...ALONG WITH THE LOWER CIGS.
A LLJET WILL SET UP AND KEEP A STRONG ATLANTIC MOISTURE FEED OVER
OHIO VALLEY AND KEEP VSBYS QUITE LOW WITH BLSN. THIS HELPED KEEP
VSBYS ATYPICALLY LOW AROUND 1SM FOR THE BETTER PART OF THIS SNOW
EVENT BEGINNING IN THE AFTERNOON.
OUTLOOK...IFR/LIFR CIGS AND MVFR/IFR VSBYS EXPECTED THROUGH
SATURDAY. CIGS WILL LIFT TO MVFR LATE SATURDAY AND MAY PERSIST
INTO SUNDAY. MVFR CIGS/VSBYS POSSIBLE TUESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR OHZ042-045-
046-051>056-060>065-070>074-077>082-088.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR OHZ026-034-
035-043-044.
KY...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR KYZ089>100.
IN...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...HAWBLITZEL
AVIATION...FRANKSHazardous weather outlook, Feb 5, 5:25 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
525 AM EST FRI FEB 5 2010
OHZ026-034-035-043-044-061030-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
525 AM EST FRI FEB 5 2010
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-061030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
525 AM EST FRI FEB 5 2010
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.
SITES
Heavy Snow, Boone
- When
- February 5, 8:00 AM EST to February 6, 12:00 PM EST
- Where
- Boone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
Snowfall by the morning of Saturday, February 6th was from 5 to 7 inches across the northern portion of the county.
Heavy Snow, Kenton
- When
- February 5, 8:00 AM EST to February 6, 12:00 PM EST
- Where
- Kenton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
The observer in Morning View measured 3.8 inches of snowfall early on the morning of the 6th.
Heavy Snow, Gallatin
- When
- February 5, 8:00 AM EST to February 6, 12:00 PM EST
- Where
- Gallatin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
Spotters in Napoleon and Glencoe measured 3.5 inches early on the morning of the 6th.
Heavy Snow, Owen
- When
- February 5, 8:00 AM EST to February 6, 12:00 PM EST
- Where
- Owen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
A spotter in New Liberty measured 3.5 inches early on the morning of the 6th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 5, 20104 deaths · 5 injured · 4 events
- Blizzard and Winter Storm in New Jersey, February 5 to 6, 20102 injured · $100 million · 27 events
- Blizzard and Winter Storm in Maryland, February 5 to 6, 201014 injured · $50,000 · 19 events
- Winter Storm in Ohio, February 5 to 6, 2010$6.3 million · 17 events
- Winter Storm in Delaware, February 5 to 6, 20104 injured · $1.0 million · 4 events
- Damaging Winds in Florida, February 5, 201013 injured · $8,000 · 52 kt wind · 3 events
- Winter Storm in Virginia, February 5 to 6, 2010$105,000 · 24 events
- Winter Storm and Winter Weather in North Carolina, February 5, 2010$100,000 · 9 events
- Winter Storm and Winter Weather in Pennsylvania, February 5 to 6, 20105 injured · 10 events
- Debris Flow in North Carolina, February 5, 2010$100,000 · 1 event
- Winter Storm and Flooding in West Virginia, February 5 to 6, 2010$20,000 · 29 events
- Flooding and High Wind in Alabama, February 5, 2010$43,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210726, 210728, 210729, 210730.